Winter Storm, Jackson Hole
- When
- April 2, 4:00 AM MST to 5:00 PM MST
- Where
- Jackson Hole forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 43.100, -110.623 (the zone’s center; the record gives no point)
West-northwest flow was accompanied by enough moisture to generate heavy orographic snow in the mountains of Yellowstone National Park and Teton County. The heaviest snow fell in a swath from the Teton Range to around the East Entrance of Yellowstone National Park.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
West-northwest flow was accompanied by enough moisture to generate heavy orographic snow in the mountains of Yellowstone National Park and Teton County. The heaviest snow fell in a swath from the Teton Range to around the East Entrance of Yellowstone National Park. Snowfall totals reached 10 to 16 inches within this swath.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 2, 2:19 AM MST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 319 AM MDT THU APR 2 2009 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT RATHER BENIGN LOOKING UPPER LEVEL TROUGH MOVING ASHORE NEAR SEATTLE THIS MORNING. THIS SYSTEM...HOWEVER...IS EXPECTED TO BECOME A MAJOR CLOSED LOW OVER GREAT BASIN AND WYOMING FRIDAY AND SATURDAY. ALL MODELS INC EXCELLENT AGREEMENT DIGGING THE SHORT- WAVE TROUGH INTO THE INLAND NORTHWEST TODAY WITH STRONG ISENTROPIC UPGLIDE EXPECTED OVER WESTERN WYOMING TODAY AND TONIGHT. ISSUED WINTER WEATHER ADVISORY FOR THESE AREAS AS A RESULT OF THE WAA SNOWFALL. H7 TEMPS PROGGED TO BE AROUND -5.5C OVER THE STAR VALLEY THIS AFTERNOON...LIMITING SNOW ACCUMULATION ON ROADWAYS IN THE LOWEST ELEVATIONS. ASSOCIATED SURFACE COLD FRONT EXPECTED TO MOVE THROUGH FAR WESTERN WYOMING AROUND MIDNIGHT. AREAS OF HEAVY SNOW ARE POSSIBLE ALONG THE COLD FRONT LATE TONIGHT SO KEPT ADVISORY GOING THROUGH 12Z FRIDAY. ASSOCIATED SURFACE LOW PRESSURE CONTINUES TO DEEPEN AND SHIFT SOUTHEASTWARD THROUGH THE STATE FRIDAY FORENOON. THE SURFACE AND CLOSED H7 FLOW BECOME NORTHERLY/NORTHEASTERLY AS A RESULT AND THE SNOW BEGINS TO SHIFT EAST OF THE DIVIDE FRIDAY MORNING. ISSUED WINTER STORM WATCH FOR THE MAJORITY OF ZONES EAST OF THE DIVIDE AND FOR AREAS WEST OF THE DIVIDE FAVORED WITH EAST/NORTHEAST FLOW FRIDAY THROUGH SATURDAY. THIS IS A VERY FAVORABLE SET UP FOR SIGNIFICANT SNOW FOR PORTIONS OF THE CODY FOOTHILLS...MAINLY SOUTH OF CODY...SOUTHWARD THROUGH THE EAST WIND RIVER MOUNTAINS...LANDER FOOTHILLS AND ADJACENT GREEN MOUNTAINS AND RATTLESNAKE RANGE. ALSO FAVORED ARE THE BIG HORN MOUNTAINS EASTWARD INTO THE JOHNSON COUNTY PLAINS...THEN SOUTH THROUGH NATRONA COUNTY. HIGH CONFIDENCE IN WARNING LEVEL SNOW POTENTIAL GIVEN LONG DURATION OF THIS EVENT DUE TO THE SLOW MOVEMENT OF SUCH A LARGE CLOSED LOW. WITH ISENTROPIC UPGLIDE...Q-G AND FRONTOGENETIC FORCING COMBINING WITH STRONG NORTHEASTERLY FLOW FROM THE SURFACE TO H5...EXPECTING A HIGH IMPACT SNOW EVENT FOR AREAS IN THE WATCH....ESPECIALLY FROM LANDER EAST TO CASPER WHERE PREVIOUS SYSTEMS OF THIS NATURE DEPOSITED 14 TO 20 INCHES IN THE LANDER AND CASPER AREAS WITH MORE IN THE ADJACENT FOOTHILLS AND MOUNTAINS. AS THE H7 LOW FINALLY CLEARS THE COLORADO ROCKIES AND BOMBS OUT OVER WESTERN KANSAS SATURDAY MORNING...STRONG NORTHEAST UPSLOPE CONTINUES DURING THE MORNING BUT DOES WEAKEN SOMEWHAT OVER NORTHERN WYOMING DURING THE AFTERNOON. THE WATCH TIMING MAY NEED TO BE ADJUSTED FOR NORTHERN AREAS DEPENDING ON THE EXACT TRACK OF THE H7 LOW BUT DID NOT WANT TO TRY AND PIN DOWN DETAILS AT THIS POINT. SUBSIDENCE ASSOCIATED WITH A HIGH AMPLITUDE SHORT-WAVE RIDGE PROGGED TO APPROACH THE REGION SATURDAY NIGHT...BRINGING AN END THE SNOW WIDESPREAD SNOW. .LONG TERM...SUNDAY THROUGH THURSDAY MAIN CHANGES TO THIS PERIOD INVOLVE SLOWER PROGRESSION OF NEXT PACIFIC CLOSED LOW ACROSS AREA DURING TUE-WED TIMEFRAME. BEFOREHAND...AMPLIFIED UPPER RIDGE ALSO SLOWER TO BUILD OVER AREA SUNDAY WITH BOTH GFS AND EC SHOWING CLIPPER DIVING DOWN FRONT SIDE OF RIDGE INTO NORTHERN PLAINS BEHIND EXITING UPPER LOW. THIS CLIPPER MAY SPREAD SOME LOW CLOUDS AND LIGHT SNOW/FLURRIES DOWN THE INTERSTATE 25 CORRIDOR AND KEEP COOLER AIRMASS EAST OF THE DIVIDE. TEMPERATURES TRENDED COOLER SUNDAY WITH SEVERAL INCHES OF FRESH SNOW COVER LEFT OVER AREA FROM FRI/SAT STORM...ESPECIALLY UNDER CLOUD COVER ACROSS EASTERN ZONES. GFS MORE PROGRESSIVE THAN EC PROGRESSING RIDGE ACROSS AREA MONDAY AND BRINGING IN NEXT PACIFIC LOW...BUT GFS IS TRENDING MORE TOWARD SLOWER EC SOLUTION OVER THE LAST FEW RUNS. GFS/GEFS MEAN STILL A FULL DAY FASTER BRINGING UPPER LOW ACROSS AREA TUESDAY/TUESDAY NIGHT THAN EC. BY 00Z THURSDAY...GFS HAS UPPER LOW OVER EASTERN KS/NEB BORDER WHILE EC STILL HAS UPPER LOW NEAR ID/UT/WY TRIPLE POINT. THERE IS A BIT BETTER AGREEMENT IN BRINGING KICKER SYSTEM TO NW COAST BY 00Z THURSDAY. FORECAST ADJUSTED TO ACCOUNT FOR THIS SLOWER TREND WITH DRY AND WARMER DAY MONDAY UNDER UPPER RIDGE...PRECIPITATION SPREADING INTO THE WEST TUESDAY AND INTO CENTRAL WYOMING TUESDAY NIGHT AND WEDNESDAY. KICKER LIKELY TO AFFECT THE AREA...MAINLY WESTERN MOUNTAINS THURSDAY. BOTH GFS AND EC SHOW THIS NEXT UPPER LOW DURING MID-WEEK TO BE A WARMER SYSTEM WITH H7 TEMPS AROUND -6C DURING HEIGHT OF PRECIPITATION SO SNOW LEVELS TO BE BETWEEN 5500 AND 6000 FEET WITH LESS IMPACT THAT PREVIOUS COLDER SYSTEMS ON ROADS AND HIGHWAYS ACROSS BASINS AND VALLEYS. && .AVIATION... MOISTURE WILL INCREASE IN NORTHWEST FLOW INTO THE NORTHERN AND WESTERN MOUNTAINS OF WYOMING BRINGING INCREASED COVERAGE OF SNOW SHOWERS. THIS WILL PRODUCE WIDESPREAD MVFR CEILINGS AND VISIBILITIES WITH AREAS OF IFR CEILINGS AND VISIBILITIES OVER THE HIGHER MOUNTAINS WITH MOUNTAIN OBSCURATIONS. EAST OF THE CONTINENTAL DIVIDE...ISOLATED SNOW SHOWERS WILL BE ENCOUNTERED WITH INCREASING WEST TO SOUTHWEST SURFACE WINDS. && .FIRE WEATHER... A MAJOR GULF OF ALASKA STORM SYSTEM WILL BEGIN TAKING SHAPE IN THE WEST TODAY AND TONIGHT SNOW WILL HEN SPREAD EAST OF THE DIVIDE FRIDAY INTO SATURDAY AFTERNOON. THIS SYSTEM HAS THE POTENTIAL TO BE A MAJOR SNOW PRODUCER...ESPECIALLY THE UPSLOPE AREAS FROM LANDER TO CASPER. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM FRIDAY MORNING THROUGH SATURDAY AFTERNOON FOR WYZ002-003-005-007>011-015-017>020-022-028>030. WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 AM MDT FRIDAY FOR WYZ013-023. WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 PM MDT SATURDAY FOR WYZ001-012-024. && SHORT TERM...CHURCH LONG TERM...AEM AVIATION...C.BAKER FIRE WEATHER...CHURCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT THU APR 2 2009 WYZ001>020-022>030-031100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT THU APR 2 2009 ...WINTER WEATHER ADVISORY IN EFFECT FOR THE FAR WESTERN VALLEYS AND MOUNTAINS TODAY THROUGH TONIGHT... ...WINTER STORM WATCH IN EFFECT FOR MANY AREAS EAST OF THE DIVIDE AS WELL AS ALONG THE INTERSTATE 80 CORRIDOR FRIDAY THROUGH SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT THE NEXT STORM SYSTEM WILL SPREAD SNOW INTO WESTERN WYOMING THIS MORNING...CONTINUING THROUGH TONIGHT. SNOW WILL SPREAD EAST OF THE DIVIDE FRIDAY MORNING AND CONTINUE THROUGH SATURDAY. SIGNIFICANT SNOWFALL WITH AREAS OF SNOW AND BLOWING SNOW IS POSSIBLE ACROSS UPSLOPE FAVORED AREAS OF CENTRAL WYOMING FRIDAY AFTERNOON THROUGH SATURDAY...ESPECIALLY ALONG THE EAST SLOPES OF THE WIND RIVER MOUNTAINS AND FROM LANDER TO CASPER AS WELL AS ALONG INTERSTATE 80 ACROSS SWEETWATER COUNTY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER STORM SYSTEM MAY IMPACT THE AREA TUESDAY AND WEDNESDAY. THIS SYSTEM APPEARS AT THIS TIME TO BE WARMER THAN THE PREVIOUS STORMS TO TRACK THROUGH THE AREA. PRECIPITATION WILL LIKELY SPREAD INTO WESTERN WYOMING TUESDAY AND INTO CENTRAL WYOMING WEDNESDAY. SNOW LEVELS ARE FORECAST TO BE NEAR 6000 FEET WITH THIS STORM SO IT WILL PRIMARILY AFFECT MOUNTAIN PASSES WITH SNOW-COVERED ROADS. STAY TUNED FOR THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE IN RIVERTON DURING THIS VERY ACTIVE AND QUICKLY CHANGING WEATHER PATTERN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS. THANK YOU TEAM RIVERTON
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157888, 157887, 157886.